Misusing prescribed opioids (painkillers) or taking street opioids can lead to addiction, overdose and even death.
Learn about opioids and how to reduce the risk of overdose.
On this page Skip this page navigation
Types of opioids
Doctors, nurse practitioners and dentists prescribe opioids to treat moderate to severe pain. You should only use medication that is prescribed to you and as directed by your health care provider.
Some commonly prescribed opioids include:
- fentanyl (in patches only)
- hydromorphone (e.g. Dilaudid)
- oxycodone (e.g. Percocet, Endocet)
Common street opioids include:
- Any of the prescription opioids listed above, which can be found:
- in their original form
- in fake form
- mixed with other drugs, with or without you knowing
- Street fentanyl
Dangerous opioid use and addiction
It’s particularly easy to start using opioids at a higher dose than you were prescribed because, in addition to relieving pain, they can cause a euphoric (high) feeling – eventually this can lead to addiction.
Some signs that you or someone you know might be addicted include:
- physical dependence and withdrawal symptoms (e.g. feeling agitated, restless, chills, nausea, abnormal yawning)
- increased tolerance
Risk of overdose and death
If you use street drugs, try not to take them alone or at the same time as someone taking the drug with you – you are at greatest risk when there isn’t someone with you who is able to give you naloxone and call 911.
You are also at risk of an opioid overdose if you:
- are taking more than your prescribed dose of opioids
- are taking prescription opioids that were not prescribed to you and could be too strong for you
- are using any non-opioid street drug (e.g. cocaine) – there have been reports of fentanyl or carfentanil being mixed into these drugs, either on purpose or by accident
- are using any opioid street drug (e.g. heroin or fentanyl) – you cannot be sure of its strength, how tolerant you will be, or if it has unknowingly been mixed with fentanyl or carfentanil
- are mixing your opioids with alcohol or anxiety medications (e.g. Valium, Xanax)
- have overdosed on opioids before
- have stopped using opioids for a while, which has lowered your tolerance
Dangers of fentanyl and carfentanil
Fentanyl and carfentanil are some of the most potent and dangerous opioids. Both have been found in Ontario street drugs. Any drug that is not prescribed to you and/or came from somewhere other than a pharmacy could contain fentanyl or carfentanil.
- used to manage severe pain
- prescribed only in patch form
- much more powerful than fentanyl
- used by veterinarians to tranquilize large animals like elephants
- never intended to be used by humans
You cannot see, smell or taste fentanyl or carfentanil – there is no way for you to know if they have been added to another drug, and you cannot assume your dealer knows either. Dealers may even unknowingly contaminate other drugs if they handle fentanyl or carfentanil at all.
When fentanyl and drugs mixed with carfentanil are sold on the streets they:
- may be made into a powder and mixed with other powder drugs
- may be pressed into pills and sold as fake prescription opioids
- could lead to an overdose, or even death
How to reduce the risk of an opioid overdose
- Consider locking up your opioids. Keep them away from children, youth and other adults in your home.
- Return unused opioids to a pharmacy – do not keep them for the future – if you need them a doctor will prescribe them to you.
- Don’t give anyone else your prescription opioids for any reason, or take opioids prescribed to someone else.
- If you’re taking prescribed opioids after cutting down or not taking them for a while, your tolerance may have changed – speak to your health care professional.
- Don’t mix drugs or take drugs with alcohol.
- Try not to use any street drug alone, or at the same time as someone taking the drug with you – you are at greatest risk when there isn’t someone with you who is able to give you naloxone and call 911.
- Test the strength by first trying just a small amount.
- If you’re using street opioids after cutting down or not using for a while, your tolerance may have changed – start low and go slow.
Recognize and temporarily reverse an opioid overdose
Naloxone can temporarily reverse an opioid overdose. Learn:
Find help for an opioid addiction
- Get help through ConnexOntario’s Drug and Alcohol Helpline:
Live web chat
- Speak to your doctor, nurse practitioner or other health care provider
- Visit Health Connect Ontario or call 811
Note: This information is intended to reduce the harms related to drug use, including deaths. Not using drugs is your best defense.